Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 34, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 18, 2003, 3:07 PM EDT for Clearfield County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 3:07 PM EDT (19:07 UTC)
- Expired
- Jul 18, 2003, 4:00 PM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Clearfield County, PA
The radar
The State College radar (KCCX), 55 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
767 WUUS51 KCTP 181907 SVRCTP PAC033-182000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 307 PM EDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 400 PM EDT. * AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF DUBOIS...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DUBOIS AND TREASURE LAKE AROUND 315 PM. ROCKTON AROUND 330 PM. CURWENSVILLE AROUND 350 PM. HYDE AND CLEARFIELD AROUND 355 PM. WOODLAND AND JEFFRIES AROUND 400 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. LAT...LON 4121 7874 4113 7899 4078 7840 4097 7829 DEVOIR $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:15 AM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 18, 11:15 AM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1115 AM EDT FRI JUL 18 2003 CONVECTIVE ACTIVITY CONTINUING ACROSS CENTRAL PA LATE THIS MORNING AHEAD OF COLD FRONT DROPPING SOUTHWARD TOWARD THE COMMONWEALTH. SCATTERED SHOWERS/TSTORMS WILL PERSIST THROUGH THE AFTERNOON... ENHANCED BY A BOUNDARY BETWEEN CLOUDY AND MOSTLY SUNNY SKIES ACROSS W PA. COULD BE A FEW STRONGER STORMS DURING THE LATER AFTERNOON IN THE SOUTH...BUT SHOULD REMAIN ISOLATED. TRAINING OF HEAVIER STORMS APPEARS TO BE THE BIGGEST CONCERN AS FLOW IS MAINLY UNIDIRECTIONAL. UPDATED ZFP ALREADY SENT. PREV AFD FOLLOWS =================================================================== VERY HEAVY RAFL OCCURRING ALONG NY BORDER COS THIS AM...BUT IT DOES APPEAR TO BE MAKING SOME MOTION TO THE SOUTH NOW. THIS CONV LINE WUD CONT TO MAKE TROUBLE THRU THE MORNING THO. WL UPD TO UP POPS IN NRN COS THIS AM AND MENTION HVY RAFL. NO REPORTS OF FLASH FLOODING YET. EARLIER AFD... RW IN ADVNC OF CD FNT PUSHING INTO CENTRAL COS ATTM AND TRW NOW ALONG THE NY BORDER ALONG A LLVL CONVERGENCE AXIS JUST SOUTH OF THE ACTUAL FRONT/WIND SHIFT. REAL FRONT SEEMS TO BE ALONG SPINE OF LK ONT WWRD TO KGRR. FORECAST IS HIGHLY CONTINUOUS WITH GOOD GRIDS IN PLACE ALREADY. WL UP POPS IN MOST AREAS 10-20 PCT TODAY. REAL WORRY IS FOR HOW STRONG THE STORMS THAT FORM THIS AFTN WL GET. JET ENERGY IS WAY ABV WHAT IS NORMAL FOR THIS TIME OF YEAR...HOW MANY TIMES DO YOU SEE AN 80KT JET OV PA IN THE MIDDLE OF THE SUMMER? SLGT RISK JUST POSTED FOR SRN HALF OF AREA...AS MOST OF THE ACTION SHUD BE (AS ALLUDED TO BY PREV SHIFTS) SOUTH OF INTERSTATE 80 THIS AFTN...AND BY NIGHTFALL ONLY THE FAR SRN TIER/LWR SUSQ WL HAVE THUNDER REMAINING AS THE DRIER/MORE STABLE AIR WORKS SWRD THRU THE LATE AFTN AND EVENING HRS. WILL MENTION GUSTY TSTM WIND WORDING IN ZNS FOR SRN HALF OF CWA. COULD GET COOL AGAIN TONIGHT IN THE NW MTNS. KBFD GOT TO 45 AND KANE (COOP) GOT TO 41 THURS MORN. IT WON/T BE AS CLEAR TONIGHT...BUT UPR 40S STILL CALLED FOR. REST OF AREA WL BE TOO CLDY TO GO TOO COOL. SAT PRETTY UNEVENTFUL...EXCEPT FOR MORE CLDS IN THE NERN HALF OF AREA UNDER A SPOKE OF HIGH VORT ROLLING ARND UPR LOW. XTNDD: WL HOLD FCST AS IS W/CHCS FOR PRECIP LATER MON THRU THURS...AS ANAMALOUS UPR TROF OV GLS/MS VLY THROWS MOISTURE AND SHEAR AT US. LLVL AND JET STREAM LVL WIND ANOMALIES (IF THEY VERUFY) ON TUES/WED SPELL A CHANCE FOR A SIGNIFICANT MID-SUMMER SVR OUTBREAK FOR THE EASTERN U.S. AS THE TROF BEGINS TO SLIP EASTWARD BEFORE WASHING OUT/FILLING. .CTP... PA...SPS FOR SLGT RISK SVR SRN HALF CWA. RXR
Hazardous weather outlook, Jul 18, 3:49 AM EDT, 11 hours 18 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-180945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 349 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A COLD FRONT WILL DROP THROUGH THE REGION FROM NORTH TO SOUTH TODAY. THE AIR TO THE SOUTH OF THE FRONT IS WARM AND HUMID...AND THUNDERSTORMS WILL FIRE UP AS THE FRONT NEARS. MOST OF THE THUNDERSTORMS TODAY WILL BE TO THE SOUTH OF INTERSTATE 80...WHICH IS ALSO WHERE THE GREATEST THREAT OF SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING. THE WINDS ALOFT ARE VERY STRONG FOR THIS TIME OF YEAR. STRONG...DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE MAIN THREAT TODAY....HOWEVER SMALL HAIL AND HEAVY DOWNPOURS ARE ALSO POSSIBLE. THE THREAT FOR SEVERE WEATHER WILL DIMINISH AROUND MIDNIGHT...AS THE FRONT PUSHES TO THE SOUTH OF THE STATE. .DAYS TWO THROUGH SEVEN... ADDITIONAL THUNDERSTORMS ARE EXPECTED MON THROUGH WEDNESDAY OF NEXT WEEK...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DANGELO
In the hours before
Special weather statement, Jul 18, 1:23 PM EDT, 1 hour 44 minutes before
PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-182100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 123 PM EDT FRI JUL 18 2003 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING OVER SOUTH CENTRAL PENNSYLVANIA... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED MUCH OF CENTRAL PENNSYLVANIA UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT DROPPING SOUTHWARD ACROSS THE STATE. STRONG AND POTENTIALLY DAMAGING WIND GUSTS ARE THE MAIN SEVERE WEATHER THREAT TODAY.... WITH AREAS SOUTH OF INTERSTATE 80 MOST LIKELY TO SEE STRONG TO SEVERE STORMS. THE THREAT FOR SEVERE WEATHER WILL DIMINISH AROUND MIDNIGHT...AS THE FRONT PUSHES SOUTH OF THE STATE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DEVOIR
Special weather statement, Jul 18, 2:55 PM EDT, 12 minutes before
PAZ014>017-020>023-029>032-182000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 255 PM EDT FRI JUL 18 2003 ...A STRONG THUNDERSTORM IS APPROACHING NORTHWEST CLEARFIELD COUNTY... AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN BROCKWAY AND BROOKVILLE IN NORTHERN JEFFERSON COUNTY. MOVEMENT WAS TO THE SOUTH SOUTHEAST AT 20 MPH. AT ITS PRESENT SPEED...THE STORM WILL IMPACT AREAS OF CLEARFIELD COUNTY WEST OF TREASURE LAKE AND DUBOIS BY 330 PM. STRONG GUSTY WINDS TO 45 MPH...HAIL...TORRENTIAL DOWNPOURS AND DANGEROUS LIGHTNING WILL ACCOMPANY THIS STORM. IF THREATENING WEATHER APPROACHES...SEEK INDOOR SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. DEVOIR
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:18 AM EDT | Flash Flood Warning | CTP | McKean, Potter | 3 hr |
| Jul 18, 3:45 PM EDT | Tornado Warning | CTP | Clearfield | 30 min |
| Jul 18, 4:14 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 31 min |
| Jul 18, 4:18 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Union | 57 min |
| Jul 18, 4:25 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 50 min |
| Jul 18, 5:33 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 27 min |
| Jul 18, 5:53 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland | 22 min |
| Jul 18, 6:02 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 28 min |
| Jul 18, 7:01 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 29 min |
| Jul 18, 7:01 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 59 min |
| Jul 18, 7:31 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 59 min |
| Jul 18, 7:42 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 18 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.